×

zbMATH — the first resource for mathematics

Chaos in eco-epidemiological problem of the Salton Sea and its possible control. (English) Zbl 1131.92070
Summary: The Salton sea, which is located in the southeast desert of California, came into the limelight due to deaths of fish and fish catching birds on a massive scale. J. Chattopadhyay and N. Bairagi [Pelicans at risk in Salton sea – an eco-epidemiological model. Ecol. Model. 136, 103–112 (2001)] proposed and analysed an eco-epidemiological model for the Salton sea. We modified their model by taking into account the bilinear mass action incidence rate and performed extensive numerical simulations. Our studies show that the system exhibits chaotic dynamics when some key parameters attain their critical values. We tried to explain the unusual deaths of fish and fish eating birds in the Salton sea using the simulation results. We also suggested some possible measures to avoid chaos in such natural systems.

MSC:
92D40 Ecology
65C20 Probabilistic models, generic numerical methods in probability and statistics
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
37N25 Dynamical systems in biology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Chattopadhyay, J.; Bairagi, N., Pelicans at risk in salton sea – an eco-epidemiological model, Ecol. model., 136, 103-112, (2001)
[2] May, R.M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-469, (1976) · Zbl 1369.37088
[3] Beddington, J.R.; Free, C.A.; Lawton, J.H., Dynamic complexity in predator – prey models framed in difference equations, Nature, 255, 58-60, (1975)
[4] Gilpin, M.E., Spiral chaos in a predator – prey model, Am. nat., 113, 306-308, (1979)
[5] Schaffer, W.M.; Kot, M., Differential systems in ecology and epidemiology, () · Zbl 0626.92021
[6] Schnabl, W.; Stadler, P.F.; Forst, C.; Schuster, P., Full characterization of a strange attractor: chaotic dynamics in low-dimensional replicator systems, Physica D, 48, 65-89, (1991) · Zbl 0717.92001
[7] Hastings, A.; Powell, T., Chaos in a three species food chain, Ecology, 72, 896-903, (1991)
[8] May, R.M., Chaos in natural populations, Proc. roy. soc., London series, A27, 419-428, (1987)
[9] Upadhyay, R.K.; Iyengar, S.R.K.; Rai, V., Chaos: an ecological reality?, Int. J. bifur. chaos, 8, 6, 1325-1333, (1998) · Zbl 0935.92037
[10] Upadhyay, R.K.; Iyengar, S.R.K.; Rai, V., Stability and complexity in ecological systems, Chaos solitons fractals, 11, 533-542, (2000) · Zbl 0943.92033
[11] Klebanoff, A.; Hastings, A., Chaos in one-predator, two-prey models: general results from bifurcation theory, Math. biosci., 122, 221-233, (1994) · Zbl 0802.92017
[12] MaCann, K.; Yodzis, P., Bifurcation structure of a three-species food chain model, Theor. pop. biol., 48, 93-125, (1993)
[13] Suarez, I., Mastering chaos in ecology, Ecol. model., 117, 305-314, (1999)
[14] Hadeler, K.P.; Freedman, H.I., Predator – prey population with parasite infection, J. math. biol., 27, 609-631, (1989) · Zbl 0716.92021
[15] Beltrami, E.; Carroll, T.O., Modelling the role of viral disease in recurrent phytoplankton blooms, J. math. biol., 32, 857-863, (1994) · Zbl 0825.92122
[16] E. Venturino, Epidemics in predator – prey models: disease in the prey, in: O. Arino, D. Axelrod, M. Kimmel, M. Langlais (Eds.), Mathematical population dynamics: Analysis of Heterogeneity, 1 (1995) 381-393.
[17] Chattopadhyay, J.; Arino, O., A predator – prey model with disease in the prey, Nonlinear anal., 36, 747-766, (1999) · Zbl 0922.34036
[18] Xiao, Y.; Chen, L., Modelling and analysis of a predator – prey model with disease in the prey, Math. biosci., 171, 59-82, (2001) · Zbl 0978.92031
[19] Schwartz, I.B., Multiple stable recurrent outbreaks an predictability in seasonally forced nonlinear epidemic models, J. math. biol., 18, 347-361, (1985) · Zbl 0558.92013
[20] Earn, D.J.D.; Rohani, P.; Bolker, B.M.; Grenfell, B., A simple model for complex dynamical transitions in epidemics, Science, 287, 667-670, (2000)
[21] Schwartz, I.B.; Smith, H.L., Infinite subharmonic bifurcations in an SEIR epidemic model, J. math. biol., 18, 233-253, (1983) · Zbl 0523.92020
[22] Bolker, B.M., Chaos and complexity in measles models- a comparative numerical study, IMA J. math. appl. med., 10, 83-95, (1993) · Zbl 0780.92021
[23] Gonzalez, M.R.; Hart, C.M.; Verfaillie, J.R.; Herlbert, S.H., Salinity and fish effects on salton sea microecosystems: water chemistry and nutrient cycling, Hydrobiologia, 381, 105-128, (1998)
[24] S. Horvitz, (http://www.saltonscainfo.com/SS101/ss101.html).
[25] Sarkar, R.; Chattopadhyay, J.; Bairagi, N., Effects of environmental fluctuation in an eco-epidemiological model of salton sea, Environmetrics, 12, 289-300, (2001)
[26] Bairagi, N.; Chattopadhyay, J., Pelican at risk in salton sea- a delay induced eco-epidemiological model, Math. comput. model. dyn. syst., 8, 257-272, (2002) · Zbl 1020.92030
[27] Chattopadhyay, J.; Srinivasu, P.D.N.; Bairagi, N., Pelicans at risk in salton sea-an eco-epidemiological model - II, Ecol. model., 167, 199-211, (2003)
[28] Courtney, W., Tilapia as exotic species in the americas, ()
[29] Ott, E.; Grebogi, C.; Yorke, J.A., Controlling chaos, Phys. rev. lett., 64, 1196-1199, (1990) · Zbl 0964.37501
[30] Doebeli, M., Updating Gillespie with controlled chaos, Am. nat., 146, 479-487, (1995)
[31] Shinbrot, T.; Grebogi, C.; Ott, E.; Yorke, J.A., Using small perturbations to control chaos, Nature, 363, 411-417, (1993)
[32] Chakravarti, S.; Marek, M.; Ray, W.H., Reaction-diffusion system with brusselar kinetics-control of a quasiperiodic route to chaos, Phys. rev. E, 52, 2407-2423, (1995)
[33] Liu, W.; Hetcote, W.; Levin, S.A., Dynamical behavior of epidemiological models with nonlinear incidence rate, J. math. biol., 25, 359-380, (1987) · Zbl 0621.92014
[34] Holling, C.S., The functional response of invertebrate predators to prey density, Memories entomol. soc. can., 45, 3-60, (1965)
[35] Jorgensen, S.E., Handbook of environmental data and ecological parameters, (1979), Pergamon Press
[36] Ott, E., Chaos in dynamical systems, (1993), Cambridge University Press · Zbl 0792.58014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.